Flu tablets – for cough and colds – are some of the most used over-the-counter medications globally. Well, people often suffer from influenza, coryza, and coughs from respiratory allergens and viruses. Almost all flu tablets contain paracetamol (acetaminophen), as well as other medications. Because coryza, flu, or viral coughs cause headaches, you must understand the contents of any flu tablet you pick from over-the-counter such that you do not take an overdose of paracetamol. But what must perfect flu tablets contain! We answer this in today’s article.
Influenza (common cold) and other viral upper respiratory tract illnesses may commonly present with cough, fever, muscle aches (myalgia), rhinorrhoea, and headache. Such diseases cause so much trouble that a few people may miss duties or have a hospital admission. The worst intervention anyone can partake in is to swallow an antibiotic for a viral illness. Some viral ailments worsen upon taking an antibiotic. For flu and the likes, all you need is that perfect tablet to relieve the troublesome symptoms like headache, nasal congestion, and cough.
Perfect flu and cough tablets should contain an analgesic – say – paracetamol: a nasal decongestant – phenylephrine or pseudoephedrine; an antihistamine – chlorpheniramine or levocetirizine; an antitussive – dextromethorphan; an expectorant – guaifenesin; with or without caffeine.
Most flu tablets have from 300mg to 600mg of paracetamol. So, it becomes paramount that you don’t take any other paracetamol-containing medication when using such drugs to prevent paracetamol overdose – which can culminate in acute liver failure. The paracetamol contained in flu tablets aims to relieve your fever, myalgia, and headache. If you take alcohol, understand that alcohol consumption may potentiate Panadol-associated hepatotoxicity. Do not chronically use paracetamol as you risk suffering from kidney damage (nephrotoxicity).
Common nasal decongestants we find in the flu and cold/cough tablets are phenylephrine and pseudoephedrine. They serve to temporarily confer relief of sinus congestion and pressure, as well as nasal congestion. Phenylephrine usually comes in 10mg, while pseudoephedrine is 36mg. No flu tablet contains both. Caution goes to people with heart diseases and hypertension who may want to take the medication – you may suffer arrhythmias, tachycardia, and elevated blood pressure. Other side effects may include anxiety, headache, dizziness, tremors, and insomnia.
Antihistamines commonly used include chlorpheniramine (2mg or 4mg): diphenhydramine, levocetirizine (5mg), pheniramine (10.5mg), and triprolidine (1.5mg). They temporarily relieve sneezing, runny nose, body itching (especially the nose and throat), and watery eyes. It is imperative to understand that many first-generation antihistamines (chlorpheniramine) cause profound sedation. And may cause excitability in children. Do not swallow them if you intend to drive or your work requires a high level of acuity. The degree of sedation lowers with the newer (second generation) antihistamines like loratadine and desloratadine. Besides sedation, they may bring drowsiness, dizziness, fatigue, nausea, and urine retention.
Caffeine helps when your flu or cough is due to an allergen for which there’s profound histamine release by the body cells. It is because caffeine inhibits the release of any histamine due to an allergen or antigen from the lung tissues. Through mild cortical arousal, caffeine increases the level of alertness and defers fatigue such that you are awake and ‘sober’ to continue with all your endeavours. Too much caffeine is harmful to your body particularly, the brain and heart.
When you have both flu and a productive cough, pick up a tablet that contains an expectorant and an antitussive. Expectorants promote sputum secretion by the respiratory passages – through the movements along the respiratory tract, you can expel the sputum. Antitussives facilitate this activity by smoothening the whole process. When the cough is still dry, antitussives may even prevent it from changing to a productive one.
The aim of treating your flu and cough from viruses is to give you comfort. The body will often mount the necessary immune response to fight off the virus. Besides taking the flu tablet, mucus and sputum formation are two processes to require plenty of water so, you will lose a lot of it during the flu ailment. Hydration and Vitamin C supplementation are paramount to your recovery.
In a nutshell, remember that flu tablets contain Panadol. Do not swallow any other paracetamol-containing medication or Panadol alone when taking flu tablets. You risk overdosing yourself. Pick up a tablet with the lowest dose of chlorpheniramine and the likes such that you reduce the risk of sedation. If possible, get that one with newer antihistamines like loratadine. If possible, do not drive after taking such tablets – you risk an accident. Do not give flu tablets to children under two years unless specifically directed by a qualified health care provider. There are no studies to ascertain the safety of flu tablets during pregnancy. Never use them without direction from a health care provider. Because flu and cough can cause dehydration, do not forget to drink enough water or juice. Perfect flu tablets contain at least three of the above drug categories. A few others add honey to the ingredients.